Try it
Psychiatry · Pharmacology: SSRIs
Sample itemA patient develops agitation, diarrhoea, inducible clonus and hyperreflexia soon after combining sertraline with linezolid. What is the likely diagnosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Serotonin syndrome
Serotonin excess causes neuromuscular hyperactivity, autonomic changes and altered mental state; clonus and hyperreflexia are helpful clues. Linezolid has monoamine oxidase-inhibiting activity.
Option by option
A. Lithium toxicity
Lithium toxicity causes tremor and neurologic symptoms but not this classic drug interaction pattern.
B. Serotonin syndrome (correct)
Correct. The medication combination and clonus support serotonin toxicity.
C. Neuroleptic malignant syndrome
NMS has dopamine blockade, lead-pipe rigidity and slower onset.
D. Anticholinergic toxicity
Anticholinergic toxicity causes dry skin, mydriasis and urinary retention.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…